Alert archive / Kansas / Tornado Warnings in 1997
Tornado Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 25, 1997, 8:39 PM CDT for Sumner County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 8:39 PM CDT (01:39 UTC)
- Expired
- May 25, 1997, 9:40 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:00 PM CDT | Tornado F0 | Rome, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:30 PM CDT | Tornado Watch | SPC | 7 hr |
| May 25, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1641 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 260138 RRA
TORICT
KSC191-260240-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT SUN MAY 25 1997
* TORNADO WARNING FOR
SUMNER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 940 PM CDT
* SOME TOWNS AFFECTED
PORTLAND
ASHTON
NEAR GEUDA SPRINGS
* AT 835 PM A TRAINED SPOTTER REPORTED A LARGE TORNADO 10 MILES
SOUTH OF WELLINGTON...EAST OF CORBIN MOVING EAST AT 15 MPH.
THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE... GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A
STURDIER BUILDING OR GET INTO A DITCH OR CULVERT.
HOWERTON
&What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 2:49 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, May 25, 2:49 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 249 PM CDT SUN MAY 25 1997 ...NUMEROUS PROBLEMS ARE FACING THIS FORECAST PERIOD... TO START THINGS OFF...THE MODELS DIFFER GREATLY IN THE AMOUNT OF MOISTURE AND PRECIPITATION THAT IS TO AFFECT THE CWA. THE NGM MODEL IS THE DRIER OF THE TWO AND THE ETA IS EXTREMELY WET. THIS FOLLOWS THE GENERAL BIAS OF THE TWO MODELS. HOWEVER...I FEEL THAT THE NGM IS SLIGHTLY TOO DRY...WHILE THE ETA MODEL IS WAY TOO WET...SO I WILL GENERALLY FOLLOW A MIXTURE OF THE TWO WHEN DEALING WITH PRECIPITATION. BOTH MODELS DID HANDLE THE TEMPERATURES SIMILARLY...SO I WILL NOT VARY TO MUCH FROM THE FWC MODELS. THIS EVENING LOOKS RATHER ROUGH AS THE INSTABILITY OF THE ATMOSPHERE IS ON THE VERGE OF GOING OFF THE SCALE. THE SURFACE LOW SEEMS TO HANG IN SOUTHWEST KANSAS THROUGH F36 AND THEN MOVE INTO THE TUL VICINITY BY F48. THIS MOVEMENT OF THE LOW WILL BRING THUNDER TO THE CWA THIS EVENING AT ALL SECTIONS. BUT FOR OVERNIGHT...THE WINDS IN CENTRAL KANSAS LOOK TO SWING AROUND TO THE EAST...WHICH SHOULD PRODUCE SOME UPSLOPE FLOW AND POSSIBLY FORM A LOW STRATUS DECK AND DENSE FOG TOWARDS MORNING. ELSEWHERE OVERNIGHT...THINGS SHOULD CALM DOWN...AS PARTLY CLOUDY SKIES OCCUR. ON MEMORIAL DAY...ANOTHER ROUND OF RAIN AND THUNDERSTORMS WILL PREVAIL. FOR NOW...IT LOOKS AS THOUGH THE RAIN WILL BE LIMITED TO THE CENTRAL SECTIONS OF THE CWA...AS THE FLOW SHOULD BE CYCLONIC IN NATURE AND NOT CONDUCIVE FOR THUNDER. IN THE SOUTHERN HALF OF THE CWA...THUNDERSTORMS WILL GENERALLY BE THE CALL...ALBEIT BETTER IN THE SOUTHEAST SECTIONS. THE LOW WILL BE DRIFTING TO THE EAST DURING THE DAY...SHIFTING THE FOCUS FOR CONVECTION EASTWARD AS WELL. THE LAST TWO PERIODS WILL GENERALLY BE CLOUDY WITH AN APPROACHING SHORTWAVE AT H5. THE SHORTWAVE WILL COMBINE WITH GOOD MOISTURE AND GENERATE A CONTINUED CHANCE FOR RAIN MONDAY NIGHT AND TUESDAY ACROSS THE CWA. ENOUGH LIFT MAY BE PRESENT IN THE SOUTHERN HALF TO PRODUCE A CLAP OR TWO OF THUNDER. WE WILL HAVE TO KEEP AN EYE ON SOUTHEAST KANSAS FOR THE POSSIBLE ISSUANCE OF A FLASH FLOOD WATCH ON MONDAY NIGHT AND TUESDAY. IF THE QPF VALUES VERIFY...THE SECOND ROUND OF PRECIPITATION COULD POSE PROBLEMS WITH THE LOCAL RIVERS. CHANCE RSL 057/075 048/068 01865 SLN 059/075 050/070 01865 ICT 062/082 056/073 053 01843 HUT 060/079 053/071 01843 CNU 063/085 057/075 01865
In the hours before
Special weather statement, May 25, 4:18 PM CDT, 4 hours 21 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-252145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT SUN MAY 25 1997 THE NATIONAL WEATHER SERVICE IBN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. CHANCE
Special weather statement, May 25, 4:19 PM CDT, 4 hours 20 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-252145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 419 PM CDT SUN MAY 25 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. CHANCE
Special weather statement, May 25, 8:03 PM CDT, 36 minutes before
KSZ032-033-047-048-050-067-082-091-260200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 803 PM CDT SUN MAY 25 1997 ...SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE AT 830 PM FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE FOR THE FOLLOWING COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH 319 HAS BEEN REPLACED BY TORNADO WATCH 320...IN EFFECT UNTIL 2 AM. SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN TORNADO WATCH 320. PETERSEN
Special weather statement, May 25, 8:29 PM CDT, 10 minutes before
KSZ032-033-047-048-050-067-082-091-260200- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 830 PM CDT SUN MAY 25 1997 ...SEVERE THUNDERSTORM WATCH #319 WILL EXPIRE AT 830 PM FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH #319 WILL EXPIRE FOR THE FOLLOWING COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH #B319 HAS BEEN REPLACED BY TORNADO WATCH #321...IN EFFECT UNTIL 2 AM. SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN TORNADO WATCH #321. PETERSEN
Special weather statement, May 25, 8:30 PM CDT, 9 minutes before
KSZ032-033-047-048-050-067-082-091-260200- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBERS NATIONAL WEATHER SERVICE WICHITA KS 830 PM CDT SUN MAY 25 1997 ...SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE AT 830 PM FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL KANSAS... SEVERE THUNDERSTORM WATCH 319 WILL EXPIRE FOR THE FOLLOWING COUNTIES...RUSSELL...BARTON...LINCOLN...ELLSWORTH...RICE RENO...KINGMAN...AND HARPER. THE REMAINDER OF TORNADO WATCH 319 HAS BEEN REPLACED BY TORNADO WATCH 321...IN EFFECT UNTIL 2 AM. SEE THE LATEST KANSAS AREAL OUTLINE FOR COUNTIES INCLUDED IN TORNADO WATCH 321. PETERSEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:02 PM CDT | Tornado Warning | ICT | Kingman | 63 min |
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
| May 25, 7:07 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 63 min |
| May 25, 7:12 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 63 min |
| May 25, 7:17 PM CDT | Tornado Warning | ICT | Harper | 63 min |
| May 25, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| May 25, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 47 min |
| May 25, 7:39 PM CDT | Tornado Warning | ICT | Harvey | 61 min |
| May 25, 7:40 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 25, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 65 min |
| May 25, 8:34 PM CDT | Tornado Warning | ICT | Butler | 61 min |
| May 25, 8:42 PM CDT | Tornado Warning | ICT | Harvey | 33 min |
| May 25, 9:11 PM CDT | Tornado Warning | ICT | Cowley | 59 min |
| May 25, 9:30 PM CDT | Tornado Warning | ICT | Butler | 60 min |
| May 25, 9:36 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 25, 9:40 PM CDT | Tornado Warning | ICT | Greenwood | 65 min |
| May 25, 10:08 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 62 min |
| May 25, 10:39 PM CDT | Tornado Warning | ICT | Greenwood, Woodson | 61 min |
| May 25, 11:01 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 25, 11:07 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 63 min |
| May 25, 11:54 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 51 min |
| May 26, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 26, 6:24 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| May 26, 6:25 PM CDT | Tornado Warning | ICT | Chautauqua | 60 min |
| May 26, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
Nearby
Tornado Warnings in Kansas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.